Wyoming, 2012

High Wind in Wyoming, May 26, 2012

May 26, 2012 · NWS CYS · 3 events in 3 counties and zones

A tight pressure gradient ahead of a low pressure system in northern Colorado produced strong and gusty winds from Rawlins to Arlington and between Cheyenne and the Interstate 80 Summit.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A tight pressure gradient ahead of a low pressure system in northern Colorado produced strong and gusty winds from Rawlins to Arlington and between Cheyenne and the Interstate 80 Summit.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 26, 4:42 PM MST, 1 hour 24 minutes earlier.

Area forecast discussion, May 26, 4:42 PM MST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
542 PM MDT SAT MAY 26 2012

.AVIATION...00Z TAF ISSUANCE...
INTENSIFYING SURFACE LOW PRESSURE OVER NORTH CENTRAL COLORADO
WILL MOVE NORTHEAST ACROSS SOUTHEAST WYOMING AND WESTERN NEBRASKA
THIS EVENING. THE WARM SECTOR WILL REMAIN SOUTH OF A DOUGLAS TO
ALLIANCE LINE...WITH PERSISTENT IFR-LIFR CONDITIONS TO THE NORTH
INCLUDING CHADRON THROUGH AT LEAST 09Z. ELSEWHERE...EXPECT VFR
CONDITIONS. A FEW TSTORMS WILL BE POSSIBLE INVOF SCOTTSBLUFF AND
ALLIANCE EARLY THIS EVENING. EASTERLY SURFACE WINDS 15-25 KT WITH
GUSTS TO 30 KT NORTH OF WARM FRONT...BECOMING SOUTHERLY 20-30 KT
WITH GUSTS TO 40 KT. LOCALLY HIGHER WINDS (AROUND 50 KT) WILL BE
POSSIBLE WITH HIGH-BASED SHOWERS WEST OF THE LARAMIE RANGE THIS
EVENING. AS THE LOW PULLS AWAY TO THE NORTHEAST LATER THIS EVENING
AND OVERNIGHT...WINDS WILL SHIFT TO THE WEST AND NORTHWEST. TIGHT
PRESSURE GRADIENT WILL GENERATE VERY WINDY CONDITIONS WITH
SUSTAINED WIND SPEEDS OF 20-30 KT GUSTING AS HIGH AS 50 KT OVER
SOUTHEAST WYOMING AND 40 KT OVER THE WESTERN NEB PANHANDLE.

&&

.PREV DISCUSSION... /ISSUED 337 PM MDT SAT MAY 26 2012/

SHORT TERM...TONIGHT THROUGH MONDAY NIGHT...
A COMPLICATED WEATHER SCENARIO SHAPING UP EARLY THIS EVENING. AT
20Z...993MB SFC LOW PRESSURE WAS LOCATED NR KGJT. THIS WAS A FEW
HOURS SLOWER THAN EARLIER MODELS HAD PROGGED. AT 20Z...THE WARM FRONT
EXTENDED EAST FROM THIS SFC LOW ACROSS NORTHEAST COLORADO. SOUTH OF
THIS FRONT DEW POINTS HAVE PLUMMETED INTO THE TEENS AND 20S...WHILE
DEW POINTS WERE IN THE 40S AND 50S TO THE NORTH. RESIDUAL LOW
STRATUS ACROSS EAST CENTRAL WYOMING AND THE NORTHERN NEBRASKA
PANHANDLE HAS LEFT A STRONG CAPPING INVERSION IN PLACE THERE. WEAK
RADAR ECHOES HAVE BEEN DEVELOPING OUT ACROSS CARBON COUNTY...THOUGH
DRY SUB-CLOUD CONDITIONS HAVE LIMITED ANYTHING REACHING THE GROUND
THUS FAR. THE SFC LOW WILL MOVE OUT ONTO THE FRONT RANGE LATE THIS
AFTERNOON AND LIFT NORTHEAST INTO SOUTH DAKOTA THIS EVENING. RECENT
SATELLITE PIX SUGGEST THE CAP WAS SLOWLY ERODING ACROSS NE COLORADO
AND THE NRN COLORADO MOUNTAINS GIVEN CU DEVELOPMENT. ONCE
CONVECTION DOES DEVELOP PROGGED MLCAPES OF 1000 J/KG WILL BE AVAILABLE
TO THE NORTH OF THE WARM FRONT. ADDITIONALLY...0-6KM BULK SHEAR
VALUES IN EXCESS OF 60 KNOTS WOULD BE SUFFICIENT FOR SUPERCELLS.
EXPECT THE MAIN THREAT TO BE LARGE HAIL AND DAMAGING WINDS...THOUGH
CANT IGNORE TORNADIC POTENTIAL GIVEN THE STRENGTH OF LLVL BULK
SHEAR. AM UNCERTAIN ON HOW ANY CONVECTION WILL INTERACT WITH THE
AREA OF STRONGER CAPPING ACROSS EAST CENTRAL WYOMING AND THE
NORTHERN NEBRASKA PANHANDLE THIS EVENING. HOWEVER...WOULD SUSPECT
THAT IT WOULD BECOME ELEVATED AS IT PUSHES NORTHEAST. BY LATE
EVENING...THUNDERSTORM CHANCES WILL BE ON THE DOWNWARD TILT AS ANY
CONVECTION THAT DOES FORM MERGES INTO A COMPLEX THAT WILL MOVE
INTO THE NORTHERN PLAINS.

THE OTHER CONCERN TONIGHT WILL BE THE POTENTIAL FOR STRONG WINDS.
THE SLOWER PROGRESSION OF THE SURFACE LOW HAS DELAYED THE NORTHWARD
MOVEMENT OF THE WARM FRONT...WHICH HAS KEPT WINDS EASTERLY ACROSS
THE PANHANDLE. STILL ANTICIPATE THE STRONG SOUTH WINDS TO SURGE
NORTH INTO THE SOUTHERN NEBRASKA PANHANDLE THIS EVENING BEHIND THE
WARM FRONT. HAVE EXTENDED THE WIND ADVISORY THROUGH MIDNIGHT TO
CAPTURE THIS SLOWER TIMING. AS THE SFC LOW PUSHES EAST...PRESSURE
RISES IN ITS WAKE SHOULD PUSH WIND PRONE AREAS ABOVE HIGH WIND
WARNING THRESHOLDS LATER TONIGHT AS WELL.

FOR SUNDAY...THE LOW PRESSURE SYSTEM WILL BEGIN TO STACK AS IT
PUSHES ACROSS EASTERN MONTANA/WESTERN DAKOTAS. THE MID-LEVEL THERMAL
TROUGH WILL KEEP INSTABILITY SHOWERS AND PERHAPS AN ISOLATED
THUNDERSTORM A POSSIBILITY. TEMPERATURES WILL BE COOLER ON SUNDAY AS
WELL...WITH HIGHS ONLY CLIMBING INTO THE 50S WEST OF THE LARAMIE
RANGE AND 60S/LOW 70S ON THE EASTERN PLAINS.

LOW PRESSURE WILL PUSH ACROSS THE DAKOTAS ON MONDAY AND INTO
MINNESOTA BY MONDAY EVENING. A MUCH DRIER AIR MASS WILL BE IN PLACE
ON MONDAY...WITH HIGH TEMPERATURES ONCE AGAIN ONLY CLIMBING INTO THE
60S TO LOW 70S.

LONG TERM...TUESDAY THROUGH SATURDAY...
AS UPPER LOW EJECTS NORTH ON TUESDAY THE ASSOCIATED FRONTAL
BOUNDARY WILL BRING ANOTHER RETURN TO UPSLOPE SOUTHEAST FLOW INTO
PANHANDLE AND SE WYOMING WITH REINFORCING NORTHERN STREAM
SHORTWAVE ON WED AFTN. GOOD MOISTURE CONVERGENCE AND THETA-E AXIS
SHOULD BRING ANOTHER ROUND OF PCPN INTO WRN NE..BUT WEST TO
NORTHWEST FLOW ALOFT IN WRN PORTIONS OF CWA WILL KEEP THOSE AREAS
DRY. ON THU A BROAD WESTERN UPPER RIDGE WILL SHIFT TOWARD WYOMING
FOR INITIAL DRYING TREND INTO WESTERN PORTIONS OF THE AREA. THE
EXITING SHORTWAVE TO THE NORTH WILL BRING ANOTHER REINFORCING
BOUNDARY AND NORTHWEST SURFACE FLOW..WHICH WILL KEEP TEMPS NEAR
NORMAL. ON FRIDAY...THE SURFACE BOUNDARY WILL AGAIN SHIFT TO
RETURN SOUTHEAST UPSLOPE FLOW AND MOISTURE INTO SAT WHICH FAVORS
MORE PCPN INTO PANHANDLE. TEMPS THROUGH THE PERIOD WILL GENERALLY
BE NEAR TO ABOVE NORMAL AS COOLER 700MB AIR REMAINS NORTH AND EAST
OF THE CWA ALONG THE PERSISTENT REINFORCING BOUNDARY.

&&

FIRE WEATHER...
SHOWER AND THUNDERSTORM CHANCES WILL PERSIST ACROSS THE DISTRICT
THIS EVENING...BEFORE GRADUALLY DRYING OUT OVERNIGHT. WINDS WILL
INCREASE ACROSS THE ENTIRE AREA TONIGHT...WITH GUSTS OF 45 TO 60
MPH POSSIBLE. ALTHOUGH TEMPERATURES WILL BE COOLER ON SUNDAY...A DRY
AIR MASS WILL COMBINE WITH WINDY CONDITIONS TO HEIGHTEN FIRE WEATHER
CONCERNS DURING THE AFTERNOON. MINIMUM RELATIVE HUMIDITIES WILL DIP
INTO THE MID/UPPER TEENS ACROSS THE SOUTHEAST WYOMING PLAINS AND THE
SOUTHERN NEBRASKA PANHANDLE SUNDAY AFTERNOON. THERE MAY BE A FEW
SHOWERS OR ISOLATED THUNDERSTORMS ON SUNDAY AFTERNOON AS WELL THOUGH
COVERAGE WILL BE VERY LIMITED. DRIER CONDITIONS WILL BUILD IN EARLY
NEXT WEEK.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING UNTIL NOON SUNDAY FOR WYZ106-WYZ110-WYZ116-
     WYZ117.
NE...WIND ADVISORY UNTIL MIDNIGHT SUNDAY FOR NEZ003-NEZ019-NEZ020-
     NEZ021-NEZ054-NEZ055-NEZ096.

&&

SHORT TERM/FIRE WEATHER...HAHN
LONG TERM...SLA
AVIATION...JAMSKI
Hazardous weather outlook, May 26, 2:50 PM MST, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
350 PM MDT SAT MAY 26 2012

WYZ101>119-271045-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
350 PM MDT SAT MAY 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO WIDELY SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE
THROUGH EARLY THIS EVENING ACROSS PORTIONS OF EAST CENTRAL WYOMING.
THE POTENTIAL FOR LARGE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH
WILL BE THE PRIMARY HAZARDS WITH THESE STORMS. ELSEWHERE...WIDELY
SCATTERED STRONG THUNDERSTORMS ARE EXPECTED WITH SMALL HAIL AND
GUSTY WINDS TO 50 MPH.

STRONG WEST WINDS ARE EXPECTED TO DEVELOP THIS EVENING AS LOW
PRESSURE MOVES ACROSS THE AREA. WIND GUSTS IN EXCESS OF 60 MPH ARE
LIKELY...ESPECIALLY FOR THE SOUTHERN LARAMIE RANGE AND OUR WIND
PRONE AREAS LIKE ARLINGTON AND BORDEAUX. A HIGH WIND WARNING IS IN
EFFECT FROM 6 PM THIS EVENING THROUGH NOON SUNDAY FOR THESE AREAS.
ELSEWHERE...WEST TO SOUTHWEST WINDS GUSTING TO 50 MPH ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A HIGH WIND WARNING IS IN EFFECT FOR THE WIND PRONE AREAS OF
SOUTHEAST WYOMING THROUGH NOON SUNDAY. LOCATIONS INCLUDED IN THE
HIGH WIND WARNING ARE ARLINGTON...BORDEAUX AND VEDAUWOO. WIND GUSTS
IN EXCESS OF 60 MPH ARE POSSIBLE AROUND THESE LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH EARLY EVENING ACROSS
PORTIONS OF THE SOUTHEAST WYOMING PLAINS.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-271045-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
350 PM MDT SAT MAY 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO WIDELY SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE
THROUGH EARLY THIS EVENING ACROSS THE SOUTHERN NEBRASKA PANHANDLE.
THE POTENTIAL FOR LARGE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH
WILL BE THE PRIMARY HAZARDS WITH THESE STORMS. ELSEWHERE...WIDELY
SCATTERED STRONG THUNDERSTORMS ARE EXPECTED WITH SMALL HAIL AND
GUSTY WINDS TO 50 MPH.

STRONG SOUTH WINDS WILL DEVELOP TODAY AHEAD OF A LOW PRESSURE SYSTEM
MOVES THROUGH THE AREA. WIND GUSTS UP TO 50 MPH ARE LIKELY THROUGH
THIS EVENING. A WIND ADVISORY IS IN EFFECT FOR MOST OF THE NEBRASKA
PANHANDLE FROM NOON THROUGH MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH EARLY EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Local storm report, May 26, 4:19 PM MST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
519 PM MDT SAT MAY 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     NON-TSTM WND GST RAWLINS                 41.78N 107.23W
05/26/2012  M60 MPH          CARBON             WY   ASOS

            WIND GUST LIKELY ENHANCED BY RAIN SHOWERS IN THE
            VICINITY.

&&

HAMMER
Special weather statement, May 26, 4:23 PM MST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
523 PM MDT SAT MAY 26 2012

WYZ104-109-111-270130-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-CENTRAL CARBON COUNTY-
SOUTHWEST CARBON COUNTY-
INCLUDING THE CITIES OF...MUDDY GAP...RAWLINS...SINCLAIR...
HANNA...BAGGS...DIXON
523 PM MDT SAT MAY 26 2012

...STRONG WIND GUSTS WILL BE ASSOCIATED WITH THE SHOWERS AND
THUNDERSTORMS OVER CARBON COUNTY THIS EVENING...

A SCATTERED COVERAGE OF SHOWERS AND A FEW THUNDERSTORMS WILL
CONTINUE TO MOVE NORTH THIS EVENING AT 45 MPH. THE ACTIVITY WILL
PRODUCE ONLY LIGHT RAINFALL...BUT BRIEF WIND GUSTS ABOVE 50 MPH.

AT 459 PM...THE RAWLINS AIRPORT HAD A WIND GUST OF 60 MPH AS
A SHOWER PASSED NEARBY...ENHANCING THE WINDS.

WEILAND
Special weather statement, May 26, 5:47 PM MST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
647 PM MDT SAT MAY 26 2012

WYZ101-103-105-270145-
CONVERSE COUNTY LOWER ELEVATIONS WY-NORTH LARAMIE RANGE WY-SHIRLEY
BASIN WY-
647 PM MDT SAT MAY 26 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CONVERSE...EXTREME
NORTHWESTERN ALBANY AND NORTHEASTERN CARBON COUNTIES UNTIL 745 PM
MDT...

AT 645 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SHIRLEY BASIN...OR 33 MILES SOUTH OF
CASPER...MOVING NORTH AT 45 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LITTLE MEDICINE SCHOOL...
  GLENROCK...
  ROLLING HILLS ESTATES...

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 162 AND
175.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...
FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

&&

LAT...LON 4318 10568 4217 10607 4222 10637 4244 10630
      4244 10609 4308 10609 4325 10604
TIME...MOT...LOC 0046Z 194DEG 44KT 4238 10614

MSW
Local storm report, May 26, 6:06 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
706 PM MDT SAT MAY 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 PM     HAIL             SHIRLEY BASIN           42.35N 106.21W
05/26/2012  E0.50 INCH       CARBON             WY   CO-OP OBSERVER

            HALF INCH HAIL FROM 656 PM MDT UNTIL 704 PM MDT.

&&

HAMMER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Central Carbon County

When
May 26, 6:06 PM MST to 7:15 PM MST
Where
Central Carbon County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The ASOS wind sensor at the Rawlins Airport measured sustained winds of 40 mph or greater, with a peak gust of 60 mph at 26/1806.

High Wind, South Laramie Range

When
May 26, 7:07 PM MST to 7:12 PM MST
Where
South Laramie Range forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Vedauwoo measured peak wind gusts of 58 mph.

High Wind, North Snowy Range Foothills

When
May 26, 7:35 PM MST to 7:40 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Dana Ridge measured peak wind gusts of 60 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2012Every state in 2012This day in weather historyWarnings in Wyoming, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 373992, 373994, 373996.